Alert archive / California / Areal Flood Advisories in 2021

Areal Flood Advisory 13, NWS San Diego, CA

July 18, 2021San Bernardino County, California

NWS San Diego, CA issued this areal flood advisory at Jul 18, 2021, 6:12 PM PDT for San Bernardino County, California. It was in force for 32 min.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 6:12 PM PDT (01:12 UTC)
Expired
Jul 18, 2021, 6:44 PM PDT
In force
32 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 89 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2265 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WGUS86 KSGX 190112
FLSSGX

Flood Advisory
National Weather Service San Diego CA
612 PM PDT Sun Jul 18 2021

CAC071-190215-
/O.NEW.KSGX.FA.Y.0013.210719T0112Z-210719T0215Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
612 PM PDT Sun Jul 18 2021

The National Weather Service in San Diego has issued a

* Urban and Small Stream Flood Advisory for...
  San Bernardino County in southern California...

* Until 715 PM PDT.

* At 612 PM PDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause urban and small stream flooding. 
  Between 0.25 and 0.5 inches of rain have fallen.

Some locations that will experience flooding include...
  Big Bear City, Onyx Summit, Lucerne Valley, Big Bear Lake, Baldwin 
  Lake, Hwy 18 Between Baldwin Lake And Lucerne Valley, Hwy 38 
  Between Onyx Summit And Sugarloaf, Hwy 38 Between Yucaipa And Onyx 
  Summit, Woodlands, Heart Bar Campground, Fawnskin and western 
  Rimrock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3428 11702 3414 11680 3419 11655 3431 11667
      3440 11697

$$

SS
1 follow-up statement
729 
WGUS86 KSGX 190144
FLSSGX

Flood Advisory
National Weather Service San Diego CA
644 PM PDT Sun Jul 18 2021

CAC071-190154-
/O.CAN.KSGX.FA.Y.0013.000000T0000Z-210719T0215Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
644 PM PDT Sun Jul 18 2021

...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR SAN BERNARDINO 
COUNTY HAS BEEN REPLACED WITH A FLASH FLOOD WARNING...

LAT...LON 3428 11702 3414 11680 3419 11655 3431 11667
      3440 11697

$$

SS

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this areal flood advisory went out at Jul 18, 12:50 PM PDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 18, 12:50 PM PDT, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
1250 PM PDT Sun Jul 18 2021

.SYNOPSIS...
Monsoonal moisture and daytime heating will increase the potential
for strong thunderstorm development over the mountains this
afternoon. Local flash flooding is possible where these storms
develop. Thunderstorms are expected over the mountains again on
Monday, decreasing into midweek, before increasing again later in
the week as a monsoonal flow prevails around strong high pressure
over the Rocky Mountains. Mild nights and seasonally warm to hot
days are expected all week, along with higher humidity.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Cumulus began development mid morning over the mountains with full
heating underway and ample moisture. Any subsidence in the wake of
the wave that passed this morning should become less of a factor
this afternoon, especially over the southern mountains where the
hires models have repeatedly shown strong convective development in
isolated cells. Due to the high available moisture and slow steering
currents along the peninsular mountains, the convective potential
supported the issuance of a Flash Flood Watch that will be in effect
through early evening for the mountains of Riverside an San Diego
County. The potential decreases a bit tomorrow, but the chance of
isolated thunderstorms remains over the mountains in the afternoon.

Despite the weak monsoonal regime over SoCal, the marine layer and
onshore flow will continue to moderate areas closer to the coast,
resulting in seasonal mid-summer weather. Dewpoints, however are
somewhat anomalous in the lower 70s over western San Diego County
today so you will feel the humidity in the air.

Strong high pressure aloft near the Four corners area is steering
monsoonal moisture into SoCal today. The high is forecast to build
northward through Monday, with a 598DM center over Colorado. The
ridge axis is expected to change from N-S to NE-SW through midweek
(back over SoCal), which tends to decrease the available monsoonal
moisture over us, and stabilize the atmosphere a bit more,
especially after the passage of another weak easterly wave on
Monday. A slight chance of thunderstorms will continue after Monday,
but only over the mts and high desert areas. A further reorienting
of the ridge axis to more E-W late in the week, may open the door to
a better monsoonal flow and weak disturbances to move over SoCal.
This is supported by some of the various global model ensemble
members, but many are not on board, so forecast uncertainty with
regard to convective rainfall, increases after Monday.

Outside of the monsoonal convection, seasonal daytime temperatures
are forecast to continue, which means warm to hot days inland. But
even the nighttime temperatures will be elevated in areas where
humidity is high. At this time it looks like overnight minimums
could be tracking from 5-10F above average, especially over the
mts/high deserts much of this week. Also, the marine layer clouds
may remain limited for the next night or two before filling back in
again. Some of this is due to the warmer sea surface over the CA
Bight, but also the more humid airmass aloft, which will begin to
decrease after today. The ensembles/mean show a clear trend downward
in temperatures starting next weekend. This is due to the proximity
of a weak trough near the West coast and a weaker inland ridge
aloft.

&&

.AVIATION...
181930Z...Coast/Valleys...FEW-SCT clouds at/above 10,000 feet MSL
will prevail through tonight. SCT SHRA and TSRA will be possible in
the eastern portions of the valleys through 02Z Monday. Lightning
and gusty, erratic winds will be possible near TSRA.

Patchy low clouds with bases 1000-1500 feet MSL may redevelop after
04Z Monday along the coast, but confidence is low in ceilings at
coastal terminals. Any clouds that develop will clear 16-17Z Monday.

Mountains/Deserts...FEW-SCT clouds at/above 10,000 feet MSL will
prevail through tonight. Scattered TSRA expected this afternoon and
evening, with the greatest coverage over the Riverside and San Diego
County mountains. Gusty and erratic winds will be possible vcty TSRA
as well as lightning strikes. TSRA will begin to diminish after 02z
Monday.

&&

.MARINE...
No hazardous marine conditions are expected through Thursday.

&&

.SKYWARN...
Skywarn activation is requested for the afternoon and early evening.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch from noon today to 7 PM PDT this evening for
     Riverside County Mountains-San Diego County Mountains.

PZ...NONE.

&&

PUBLIC...10
AVIATION/MARINE...Connolly

In the hours before

Special weather statement, Jul 18, 1:31 PM PDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service San Diego CA
131 PM PDT Sun Jul 18 2021

CAZ050-058-182115-
San Diego County Mountains CA-San Diego County Inland Valleys CA-
131 PM PDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN DIEGO COUNTY
UNTIL 215 PM PDT...

At 130 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lake Morena, or near I-8 Between Pine Valley And Boulevard, moving
northwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Alpine, Mount Laguna, I-8 Between Pine Valley And Boulevard, Cuyamaca
Rancho State Park, Pine Valley, southwestern Boulevard, Lake Morena,
Descanso, Campo, Hwy S1 Between Lake Cuyamaca And Mount Laguna, La
Posta Indian Reservation, Tierra Del Sol, Campo Indian Reservation,
Live Oak Springs, Guatay, Viejas Indian Reservation, Manzanita Indian
Reservation, Japatul Valley and Captain Grande Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3288 11670 3295 11648 3261 11627 3260 11632
      3259 11646
TIME...MOT...LOC 2030Z 144DEG 11KT 3268 11643

SS
Special weather statement, Jul 18, 5:49 PM PDT, 23 minutes before
Special Weather Statement
National Weather Service San Diego CA
549 PM PDT Sun Jul 18 2021

CAZ062-190130-
San Diego County Deserts CA-
549 PM PDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN DIEGO COUNTY
UNTIL 630 PM PDT...

At 548 PM PDT, Doppler radar was tracking a strong thunderstorm near
Fish Creek Wash, or 13 miles south of Hwy 78 Between Borrego Springs
Rd And Ocotillo Wells, moving north at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm. Minor flooding of normally dry washes is also possible.

Locations impacted include...
Hwy S2 Between Agua Caliente And Canebrake, Hwy S2 Vallecito Creek
Rd, Fish Creek Wash, Ocotillo Wells, Hwy S2 Between Canebrake And
Imperial County Line and Canebrake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3308 11608 3308 11609 3307 11610 3284 11611
      3282 11622 3308 11633 3312 11608
TIME...MOT...LOC 0048Z 162DEG 13KT 3297 11614

SS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:49 PM PDTSpecial Weather StatementSGXSan Diego41 min
Jul 18, 6:38 PM PDTAreal Flood AdvisorySGXSan Bernardino52 min
Jul 18, 6:44 PM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino31 min

Nearby

Areal Flood Advisories in California, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.